CSN Login
Members Online: 6

Neupogen and Bone Pain

Pawka1
Posts: 1
Joined: Oct 2005

Hi, I am a longtime NHL survivor. I am on my 2nd occurance, last year, and had treatment. However, my wbc's/rbc's/platelets failed to recover last november and I have been on neupogen and epogen for the past year. My bone pain is severe and I take Vicodin ES for the pain. My question is...do others have this pain also or am I a wimp? It hurts in my back, pelvis, hips, joints. I tried not taking the Vicodin thinking maybe I was just dependent on the Vicodin and was fooling myself. I went off for a month and was in such pain I cried myself to sleep each night and could hardly move in the day. Anybody else with this severe a reaction. There is no end in sight for my injections as without them I do not make cells. I have tried Motrin and Tylenol and because I have taken the Vicodin so long now I function normally, just without pain, when I take it...I just feel incredibly wimpy and guilty for taking it.

AuthorUnknown
Posts: 1563
Joined: May 2006

Hey there. No you are not alone in this. I have been in remission for about 9 months now from NHL but I definitely remember those darn shots. I would usually get them the morning after the last day of my chemo and then starting that same night I would start to feel it. It would feel like my whole body was bruised from the inside out. It was so hard to explain to people. And my doctor just said that I would only have mild bone pain. Yeah right. It would usually only last a couple days after the shot, but man did it suck. I have a 3 year old daughter and she could barely touch me during those days.
As for the drugs, I never really found anything that would help all that much so I usually ended up not taking anything. It sounds like yours is pretty bad. I am so sorry. Don't feel like a wimp. After all, you are battling cancer. You are definitely tougher than you think. Hang in there.

twinkletoes
Posts: 4
Joined: Oct 2005

I am in my 1st month of remission from NHL and when I was on Neupogen, I had awfffuuuuul bone pain also in my back, shoulder and leg joints. It was like a throbbing pain that hurt everytime my heart beat. Don't feel like a wimp - it's your bone marrow reacting to the quicker than normal growth from the neupogen, and it hurts! I was taking OxyCodone for my pain. An alternative to Vicodin (it worked better for me), but it is a strong narcotic with habit forming side effects.

Make sure you're not taking the shot for longer than you need to be - my doctors failed to tell me when to stop taking it and I took it for way longer than needed, which made the pain even worse!

mc2001
Posts: 344
Joined: May 2003

Hi Pawka,
Yes, this is all in your head. Just kidding! First off, the bone pain you feel is very real! And it can be quite severe. The pain meds, if you take them as often as prescribed should keep the pain at a very low level. If they dont, there are many other medicines. The key is to prevent the pain before it starts. I have done much research on pain meds, and they are not addictive if used the way the Dr prescribes. Tell your doctor about this pain. God bless.
-Michael (leukemia survivor)

sandymoore's picture
sandymoore
Posts: 3
Joined: Mar 2005

The pain is very real. I had my last shot in 1/2005 and the joint pain last for quite a few months which made me a couch potatoe and getting back into shape is hard. Hang in there life is good after cancer.

frissa
Posts: 4
Joined: Dec 2005

HI I am a NHL survivor 6 months remission and the first experience with the bone pain is my deepest memory, it was the worst pain I have ever experienced, way beyond the natural birth of my 2 kids. Please don't feel like a whimp.I tried Vicodin, Codine and the thing that worked the best for me was Motrin. But it only worked if I medicated before the pain started. Pre-medicating was key for me. Once it started it was difficult to override the pain. Don't feel whimpy and don't feel guilty.

Minnesota
Posts: 1
Joined: Feb 2006

I get the Neulasta shots after each treatment (I'm assuming it's the same or very similar to Neupogen). I was told to expect the bone pain so no, you are not alone with this. Hips, thighs and neck hurt like crazy. I have Oxycodone for the pain and it helps immensely, I don't think I could sleep or get through the day without it. When I was diagnosed and in the hospital I was told time and time again, "You do not need to be in pain, there are meds and you should use them" so don't feel wimpy or guilty at all. Use them to ease your suffering so you can go on with daily life as normal as possible. Remember this, since a good attitude is so important, people in pain are often grumpy and crabby ... not condusive to a good attitude and I for one would rather see the smiles.

mrsseebeck
Posts: 1
Joined: Jan 2013

Im guessing it could be termed pain. ..what I feel is more like spasms in my lower back.  As described previously,  its like a heart beat.  I thought I had beat it this time with a combination of motrin and claritin...5 days into the injections and I just postponed the inevitable.    Lortab isn't touching this today.

jimwins's picture
jimwins
Posts: 2077
Joined: Aug 2011

Sorry you are in pain.  I know exactly what you mean about the hearbeat thing.  For me it was a throbbing pain that went from my lower back straight up to my chest (breast bone).  You might start taking the meds the day  before you start your first shot and see if that helps.  Many here say a heating pad helps.  Good luck!

Jim

DennisR
Posts: 148
Joined: Sep 2009

The bone pain is common when taking neupogen.  The treatment puts your bone morrow on overdrive in an effort to build up your white cells before the next chemo session gets to destroy them again.  Sometimes your morrow can get balky and refuse to make any more white cells, that's NOT a good thing, been there, done that.  

 

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network